Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 862, NWS Norman, OK

September 20, 2017Baylor County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Sep 20, 2017, 7:58 PM CDT for Baylor County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2017, 7:58 PM CDT (00:58 UTC)
Expired
Sep 20, 2017, 8:30 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baylor County, TX

The radar

The Altus AFB radar (KFDR), 86 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 8:00 PM CDTTSTM WND GST 60Seymour, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2825 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

893 
WUUS54 KOUN 210058
SVROUN
TXC023-210130-
/O.NEW.KOUN.SV.W.0862.170921T0058Z-170921T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
758 PM CDT WED SEP 20 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Baylor County in northern Texas...

* Until 830 PM CDT

* At 758 PM CDT, a severe thunderstorm was located near Seymour,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Seymour, Mabelle and eastern Lake Kemp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3349 9923 3357 9933 3382 9917 3366 9895
TIME...MOT...LOC 0058Z 224DEG 21KT 3358 9924 

HAIL...1.00IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
745 
WWUS54 KOUN 210121
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
821 PM CDT WED SEP 20 2017

TXC023-210130-
/O.EXP.KOUN.SV.W.0862.000000T0000Z-170921T0130Z/
Baylor TX-
821 PM CDT WED SEP 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAYLOR COUNTY WILL
EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits, therefore the warning will be allowed to expire. However 
gusty winds are still possible with this thunderstorm as it moves 
through northeastern Baylor County.

LAT...LON 3349 9923 3357 9933 3382 9917 3366 9895
TIME...MOT...LOC 0120Z 224DEG 21KT 3367 9914 

$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:00 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 20, 6:00 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
600 PM CDT Wed Sep 20 2017

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
Thunderstorms have formed late this afternoon over parts of
central and northern Texas. It is possible, but so far unlikely,
that storms will affect KSPS between 00Z and about 03Z. Later, the
nocturnal low-level jet, plus mid-level moisture, plus weak
isentropic lift, could generate a few showers or thunderstorms
after 06Z and before about 18Z over roughly the western 2/3 of
Oklahoma and adjacent parts of Texas. Again, chances are low, but
certainly not zero.

Winds will decrease with sunset, then rapidly increase again
tomorrow within an hour or two after sunrise. There could be a
brief period of significant low-level wind shear near KLTS-KJWG-
KPNC, but model indications are not as strong as the previous
forecast.

Finally, low clouds may form over eastern
Texas and eastern Oklahoma early Thursday. Forecast wind
trajectories and current moisture levels over Texas, however,
suggest that ceilings should remain well east/southeast of our TAF
sites.

CmS
&&

.PREV DISCUSSION... /issued 350 PM CDT Wed Sep 20 2017/

DISCUSSION...
A surface front that stalled over western Oklahoma today will
retreat/weaken overnight, leaving all of Oklahoma (at least east
of the Panhandle) and north Texas in the warmer airmass for
tomorrow and Friday. The heat and humidity will allow for at least
isolated thunderstorms each day, depending on cap strength.

For the remainder of this afternoon and early this evening, the
greatest chance for thunderstorms will be over north-central
Oklahoma...and in our Texas counties + adjacent parts of southwest
Oklahoma. The cap will be weakest in these locations, and weak
low-level convergence combined with high temperatures may be
enough to generate a few storms despite the cap. If storms do
develop, strong winds would be the primary threat. Forecast
upper-air soundings suggest a hail threat, although the high
freezing level would help reduce that threat somewhat.

A strand of mid-level moisture along the nocturnal low-level jet,
amid weak isentropic lift, may generate a few showers and
thunderstorms over parts of western/central Oklahoma (and adjacent
parts of north Texas) Thursday morning. Then, the afternoon
situation resembles today's, with a continuing chance of isolated
thunderstorms.

The hot weather, breezy conditions, and small area of relatively
low humidities will cause "Elevated" fire danger conditions for
the next several afternoons across far northwest Oklahoma.

By Friday, mid-level temperatures should be warm enough to
preclude any significant chance of storms, but the weekend will
see the approach of a large-scale trough. This will bring
increasing chances for rain and thunderstorms. A slight chance
will begin Saturday in the far northwest, then chances will
increase and spread east Sunday into Monday.

For Tuesday onward, there is significant model spread, so we have
rain chances in the forecast, but with substantial uncertainty.

This progression of weather systems will result in a gradual
decrease in afternoon temperatures through the period.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  91  71  89 /  10  10  10  10
Hobart OK         72  94  72  91 /  10  20  20   0
Wichita Falls TX  76  95  73  92 /  20  20  10   0
Gage OK           63  95  71  90 /  10  10  10   0
Ponca City OK     75  92  73  91 /  20  10  10   0
Durant OK         75  91  72  91 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

11/26/23
Hazardous weather outlook, Sep 20, 12:02 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CDT Wed Sep 20 2017

OKZ004>048-050>052-TXZ083>090-211715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CDT Wed Sep 20 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Isolated thunderstorms will be possible this afternoon and this
evening across portions of western north Texas and far southern
Oklahoma. There will also be a low chance for thunderstorms this
evening across north central Oklahoma.

If storms occur this afternoon and evening, strong, gusty winds up
to 70 mph and hail up to half dollar size would be the main
concerns. Brief heavy rainfall and frequent cloud to ground
lightning would also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Isolated thunderstorms will be possible Thursday afternoon and
evening across far western Oklahoma and portions of western
north Texas.

A strong storm system and associated cold front will approach the
region late in the weekend and early next week with organized
thunderstorms expected.

.Fire Weather...
Elevated fire weather conditions will remain possible across
western Oklahoma Thursday and Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Sep 20, 7:28 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
728 PM CDT WED SEP 20 2017

OKZ037-TXZ085-086-210100-
Tillman OK-Wichita TX-Wilbarger TX-
728 PM CDT WED SEP 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
northwestern Wichita and east central Wilbarger Counties Until 800 PM
CDT...

AT 727 PM CDT, a strong thunderstorm was located 10 miles northeast
of Harrold, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Grandfield, Hollister and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3408 9887 3418 9905 3445 9887 3426 9861
TIME...MOT...LOC 0027Z 220DEG 13KT 3418 9890

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:00 PM CDTSpecial Weather StatementOUNWichita30 min
Sep 20, 8:06 PM CDTSevere Thunderstorm WarningOUNWichita39 min
Sep 20, 8:50 PM CDTSpecial Weather StatementOUNWichita25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.